New York, 2003

Flooding in New York, March 22, 2003

March 22, 2003 · NWS BTV · 2 events in 2 counties and zones

A storm system moved from the Missouri Valley on Thursday, March 20th northeast across the Ohio valley on Friday, March 21st, then continued northeast and weakened. This system resulted in rainfall (of around 1 inch) on the 20th and 21st across the area, coupled with unusually mild weather.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system moved from the Missouri Valley on Thursday, March 20th northeast across the Ohio valley on Friday, March 21st, then continued northeast and weakened. This system resulted in rainfall (of around 1 inch) on the 20th and 21st across the area, coupled with unusually mild weather. The resulting snowmelt resulted in ice jams on swollen rivers. Along the Oswegatchie River, minor field flooding of low lying areas was reported on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 22, 2:31 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 22, 2:31 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
231 AM EST SAT MAR 22 2003

WL CONTINUE WITH FFA FOR TODAY DUE TO THE CONTINUED THREAT OF ICE
JAMS WITH SOME RAINFALL/SNOWMELT EXPECTED AND ICE JAMS ALREADY IN
PLACE IN A COUPLE OF LOCATIONS.

WATER VAPOR SHOWS STRONG ULVL ENERGY/NOSE OF 130KT JET
HELPING IN DEVELOPMENT OF TS EARLIER THIS EVENING ACRS SOUTHERN NEW
ENGLAND. MEANWHILE...CUTOFF ULVL LOW CONTINUES TO SWIRL ACRS THE
GREAT LAKES REGION WITH GOOD DEFORMATION/FG PRECIP BAND OVER
NORTHERN MICHIGAN...WHICH IS CONFIRM BY OBS/RADAR TRENDS. BASED ON
WATER VAPOR AND RAOB DATA MODELS INITIALIZED TOO WEAK WITH 5H ULVL
LOW BUT ARE HANDLING 25H ULVL JET ACRS MID ATLANTIC STATES AND WEAK
JET COUPLET OVER THE OHIO VALLEY. AT 85H MODELS INITIALIZED WELL WITH
LLVL COLD AIR ASSOCIATED WITH SYSTEM AND TONGUE OF WAA AHEAD OF
CUTOFF LOW ACRS NE CONUS. FOR THIS PACKAGE WL TREND TOWARD GFS FOR
ULVL FEATURES AND USE A BLEND OF ETA/GFS FOR LLVL TEMP FCST THROUGH
THE PERIOD.

TODAY-TONIGHT...MODELS IN GOOD AGREEMENT OF TRACKING MID/UPPER LVL
LOW FROM GREAT LAKES TODAY INTO CENTRAL NY OVERNIGHT. GFS IS
SLIGHTLY STRONG WITH 5H LOW AND ASSOCIATED ENERGY/MOISTURE/LIFT AS IT
MOVES THROUGH OUR CWA. HOWEVER...WITH LIMITED FORCING AND BEST
UPPER LVL SUPPORT WEST OF CWA TODAY WL JUST MENTION -RW. TONIGHT...
STRONG VORT MAX...GOOD 850-500MB Q-VECTOR CONVERGENCE...AND 85/70H
F-G ASSOCIATED WITH ULVL LOW MOVES FROM SW TO NE ACRS OUR CWA. WL
MENTION LIKELY POPS MOST AREAS. GIVEN BEST DYNAMICS AND
MOISTURE TRACKS ACRS OUR CENTRAL/NORTHERN CWA THIS REGION HAS BEST
CHANCE TO SEE QPF BETWEEN 0.10-0.25 INCHES. NEXT QUESTION IS PRECIP
TYPE. LLVL CAA ASSOCIATED WITH UPPER LVL LOW DEVELOPS ACRS CWA
TONIGHT. CRITICAL 1000/850 THICKNESS VALUES ALONG WITH 85H TEMPS
BELOW ZERO SUGGEST RW CHANGING TO SW THIS EVENING...ESPECIALLY ACRS
HIER TERRAIN. WL MENTION AN INCH OR SO ACRS THE HIER TERRAIN
TONIGHT. MEANWHILE...TEMPS TODAY WITH PLENTY OF CLOUDS AND LLVL CAA
DEVELOPING DURING THE LATE AFTERNOON WL ONLY BE IN THE
40S.

SUNDAY-MONDAY...MID/UPPER LVL LOW MOVES INTO THE GULF OF MAINE AS
WEAK UPPER LVL RIDGE AXIS BUILDS INTO OUR CWA. PROGGED MOISTURE
PROFILES AND MODEL SOUNDING DATA SUGGEST SOME MOISTURE TRAPPED
BELOW THE INVERSION. HOWEVER...WITH LATE MARCH SUNSHINE FEEL SOME
SUN WL BE POSSIBLE LATE SUNDAY. LLVL THICKNESS VALUES/PROGGED
850/925H TEMPS SUGGEST HIGHS ONLY IN THE U30S/L40S ACRS OUR CWA. I
WL MENTION LEFTOVER SW NE KINGDOM AND SW/RW REST OF CWA ON SUNDAY
MORNING. MONDAY...WEAK MID/UPPER LVL RIDGE CONTINUES TO BUILD ACRS
OUR CWA AHEAD OF NEXT S/W TROF. AS SFC HIGH PRES SHIFT OFF EASTERN
SEABOARD LLVL WAA DEVELOPS. THIS WL WARM TEMPS BACK INTO THE
U40S/L50S ACRS THE CWA.

MONDAY NITE-WEDS...MODELS IN GOOD AGREEMENT WITH STRENGTH/MOVEMENT
OF NEXT S/W AND ASSOCIATED JET ENERGY LATE MONDAY NITE INTO TUESDAY
ACRS OUR CWA. WL CONTINUE WITH PREVIOUS FCSTER THINKING AND MENTION
CHC FOR -RW TUESDAY INTO WEDS. PROGGED 85H TEMPS/LLVL THICKNESS
VALUES SUGGEST TEMPS IN THE U40S/L50S FOR TUESDAY INTO WEDS.

EXTENDED...WET PATTERN LOOKS TO BE SETTING UP ACRS THE EASTERN
CONUS THROUGH THE END OF NEXT WEEK. MID/UPPER LVL RIDGE SHIFTS OFF
EASTERN SEABOARD AND SW FLOW ALOFT DEVELOPS WITH WAVES OF SFC LOW
PRES. MODELS SUGGEST PLENTY OF GULF MOISTURE TO WORK WITH ALONG
WITH GOOD ULVL SUPPORT/DYMANICS. I WL CONTINUE WL MENTION CHC FOR
RAIN/SNOW THURSDAY INTO FRIDAY. 85H TEMPS AND CRITICAL THICKNESS
VALUES VERY MARGINALLY FOR SNOW AND GIVE TIME/UNCERTAINTY WL
CONTINUE WITH PREVIOUS FCSTER THINKING AND MENTION RAIN/SNOW.
OTHERWISE...WITH EXPECTED PRECIP AND 85H TEMPS PROGGED TO BE NEAR
0C...SFC TEMPS WL ONLY BE IN THE U30 TO MID 40S LATE NEXT WEEK.

.BTV...FFA THRU SAT FOR NYZ026>031-034-035-VTZ001>012.

TABER
Hazardous weather outlook, Mar 22, 5:19 AM EST, 41 minutes before
NYZ026>031-034-035-VTZ001>012-221215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
519 AM EST SAT MAR 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT TODAY.  THERE IS A CHANCE FOR RAIN
SHOWERS TODAY...WITH LITTLE ACCUMULATION FORECAST.  THE MAIN ISSUE
WILL BE ADDITIONAL SNOWMELT FROM TEMPERATURES IN THE 40S...AND THE
RESULTING RISES ON AREA RIVERS. NUMEROUS ICE JAMS WERE REPORTED
FRIDAY...AND ADDITIONAL ICE JAMS ARE EXPECTED.  TEMPERATURES WILL
COOL TONIGHT...AND SCATTERED RAIN WILL TAPER OFF TO SNOW AT THE
HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE FOR RAIN NEXT TUESDAY THROUGH FRIDAY. HOWEVER
SLIGHTLY COOLER TEMPERATURES SHOULD HELP LIMIT THE SNOWMELT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ICE JAMS AND FLOOD PROBLEMS.

HANSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Northern St. Lawrence

When
March 22, 6:00 AM EST to 2:00 PM EST
Where
Northern St. Lawrence forecast zone
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Flood, Southern St. Lawrence

When
March 22, 6:00 AM EST to 2:00 PM EST
Where
Southern St. Lawrence forecast zone
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349251, 5349252.